Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 52, NWS Jacksonville, FL

December 2, 2023Baker County, Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this tornado warning at Dec 2, 2023, 4:37 PM EST for Baker County, Duval County, Nassau County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 2, 2023, 4:37 PM EST (21:37 UTC)
Expired
Dec 2, 2023, 5:00 PM EST
In force
23 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Baker County, FL, Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 29 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 5:10 PM ESTTSTM WND DMG2 Ene Normandy, FLA metal light pole snapped and fell across the westbound lanes along I-10 blocking traffic. Radar estimated time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WFUS52 KJAX 022137
TORJAX
FLC003-031-089-022200-
/O.NEW.KJAX.TO.W.0052.231202T2137Z-231202T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
437 PM EST Sat Dec 2 2023

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Southwestern Nassau County in northeastern Florida...
  Southeastern Baker County in northeastern Florida...
  Northwestern Duval County in northeastern Florida...

* Until 500 PM EST.
    
* At 437 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Bryceville, or 19 miles north of Middleburg,
  moving east at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Jacksonville and Bryceville around 440 PM EST.
  Cisco Gardens around 445 PM EST.

Other locations impacted by this tornadic thunderstorm include
Baldwin, Jacksonville Heights, and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3026 8162 3019 8211 3036 8213 3037 8210
      3036 8209 3036 8206 3037 8204 3039 8204
      3048 8168
TIME...MOT...LOC 2137Z 255DEG 55KT 3032 8201 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CORDERO
1 follow-up statement
311 
WWUS52 KJAX 022149
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
449 PM EST Sat Dec 2 2023

FLC003-022159-
/O.CAN.KJAX.TO.W.0052.000000T0000Z-231202T2200Z/
Baker FL-
449 PM EST Sat Dec 2 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BAKER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3026 8162 3022 8199 3029 8202 3032 8203
      3039 8193 3045 8167
TIME...MOT...LOC 2149Z 260DEG 45KT 3033 8192 

$$

FLC031-089-022200-
/O.CON.KJAX.TO.W.0052.000000T0000Z-231202T2200Z/
Nassau FL-Duval FL-
449 PM EST Sat Dec 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EST FOR
SOUTHWESTERN NASSAU AND WEST CENTRAL DUVAL COUNTIES...
    
At 449 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bryceville, or 14 miles west of Jacksonville, moving
east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Jacksonville, Normandy, and Cisco Gardens around 455 PM EST.
  San Marco and Riverside around 505 PM EST.

Other locations impacted by this tornadic thunderstorm include
Baldwin, Jacksonville Heights, and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3026 8162 3022 8199 3029 8202 3032 8203
      3039 8193 3045 8167
TIME...MOT...LOC 2149Z 260DEG 45KT 3033 8192 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CORDERO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 2, 3:24 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 2, 3:24 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
324 PM EST Sat Dec 2 2023

...A FEW STRONG TO SEVERE STORMS POSSIBLE NE FL THROUGH THIS
EVENING...

.NEAR TERM...
Issued at 321 PM EST Sat Dec 2 2023

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A warm front remains draped across the I-10 corridor this
afternoon. With the region between high pressure in the Atlantic
and a shortwave trough digging into the southern Plains, deep
layer south-southwesterly flow has ushered in warm, moist air
across the FL peninsula. This has set-up an overrunning pattern
across the area. Overrunning combined with passing shortwaves
aloft have produced widespread showers with embedded storms that
will spread eastward across the area through tonight. With NE FL
in the warm sector, the best chance for thunderstorms will remain
generally south of I-10. With ample instability (SBCAPE ~ 1500
J/kg), decent helicity and high shear, a few strong to severe
storms will be possible as they propagate eastward along the
frontal boundary and tap into the more unstable environment.
Stronger storms could produce damaging winds, heavy downpours,
small hail and a brief landspout. Stable stratiform rain is
expected to be dominant over SE GA but a stray storm is possible.
Continuous rainfall will lead to about an inch across far inland
SE GA and Suwannee Valley with locally higher amounts possible.
Instability will wane with the loss of daytime heating but a few
embedded thunderstorms will persist into the night. Along with
showers, low stratus and patchy fog are expected to develop
overnight. Overnight lows will be above seasonable in the mid to
upper 60s. &&

.SHORT TERM...
(Sunday through Monday night)
Issued at 321 PM EST Sat Dec 2 2023

Sunday, the initial shortwave trough will rotate ENE from the mid
south into the OH valley and help to push the surface cold front
into the area. This will allow greater rainfall coverage to slide
east into Jacksonville and the coast where scattered to numerous
showers should arrive by the late morning to early afternoon hours.
There may be enough instability for isolated storms along and
just ahead of the front in the afternoon, but with much of the
shortwave energy and ascent will stay well to our north and cloudy
skies and weak lapse rates should prohibit strong to severe storm
potential. Uniform SW winds from the surface to the mid levels
will also limit convergence along the front and showers should
become less heavy through the day as they shift east. Surface
winds will become southwesterly 10-15 mph as the front moves
through the area, then turn westerly Sunday evening into early
Monday morning. The Heaviest rainfall totals will be north and
west of Jacksonville where totals of 1.0-1.5 inches will be common
with a quarter to a half inch more common south and east of
highway 301 by the end of Sunday. Highs will be warm with mid to
upper 70s over most areas to near 80 along the St Johns river
basin into Jacksonville.

Monday, low clouds will linger the first half of the day as the
mid/upper trough deepens over the MS valley and allows low level
SW to WSW flow to linger over the region before the trough swings
through the deep south Monday afternoon and brings in drier air
with surface high pressure building in from the WNW. High thin
cirrus clouds will remain over the region as fast jet stream level
winds remain along the gulf coast into Carolina low country. Cooler
highs nearer to normal in the lower 70s over inland SE GA to the
low/mid 70s over NE FL and the coast. Lows Monday morning will begin
mild over NE FL in the low to mid 60s and cooler in the 50s over
SE GA.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 321 PM EST Sat Dec 2 2023

A drier pattern will be in store this period as broad mid/upper
level troughing east of the MS river will persist as deep ridging
migrates slowly through the week form the upper Midwest into the
east coast. Skies will become mostly sunny by Wednesday as a dry
cold front arrives early in the day from the north with strong
high pressure building in from the NW and settling into the deep
south by Thursday morning and then over our area late Thursday into
Friday morning. The high will shift to the east by Saturday. Winds
will be breezy on Wednesday in the wake of the dry cold front and
then lighten and turn variable through the end of the week, then
easterly on Saturday.

Highs will be below normal Tuesday through Thursday, then warm
to slightly below normal by Friday and then near normal on Saturday.
Lows will be below normal through the week, with a frost possible
on Thursday morning away from the coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM EST Sat Dec 2 2023

TAF sites will bounce between LIFR and MVFR through 00Z before
deteriorating overnight into prevailing IFR/LIFR. Low stratus has
lingered across the NE FL TAF sites. Southerly flow will attempt
to lift ceilings and visibilities through the day. A warm front
draped across the I-10 corridor has led to mainly light and
variable winds today. Showers with embedded storms will spread in
from the west beginning between 19-22Z. Thunderstorm chances
remain low and so have VCTS. Waves of rainfall will continue
through the period. Ceilings and visibilities drop into IFR/LIFR
due to fog, low stratus and showers overnight.

&&

.MARINE...
Issued at 321 PM EST Sat Dec 2 2023

A warm front is draped across the coastal waters as its associated
cold front moves southeast into the region. Warm, moist southerly
flow has caused patchy to locally dense sea fog to develop along
the nearshore waters and could continue into Sunday morning with
visibility below 1 nautical mile. Otherwise, scattered showers
and isolated thunderstorms are expected through the weekend. The
cold front is expected to move across the coastal waters Sunday
night turning winds to the west and northwest. Stronger northwest
winds are expected by Monday night. A secondary front will move
southeast across the area by mid week.

Rip Currents: Moderate risk today due to the seas of 3+ feet which
yields breakers of at least 2-3 ft. Fairly similar conditions
expected on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  77  55  70 /  60  50  20   0
SSI  64  76  60  72 /  50  50  20   0
JAX  67  80  62  74 /  30  40  20   0
SGJ  67  81  64  76 /  20  40  20   0
GNV  68  80  64  75 /  20  40  20   0
OCF  68  80  65  77 /  10  40  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Dense Fog Advisory until 4 AM EST Sunday for AMZ450-452-454.

&&

In the hours before

Special weather statement, Dec 2, 1:46 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
146 PM EST Sat Dec 2 2023

FLZ021-021930-
Suwannee FL-
146 PM EST Sat Dec 2 2023

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY THROUGH 230 PM
EST...

At 146 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dowling Park to 7 miles west of Luraville
to 9 miles west of Mayo. Movement was east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Dowling Park, Mcalpin, Luraville, Newburn, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 8324 3033 8321 3039 8294 3023 8285
      3007 8287 3005 8304 3008 8307 3009 8311
      3011 8312 3010 8314 3011 8316 3009 8318
      3010 8321 3012 8323 3017 8323 3018 8325
      3023 8324 3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 1846Z 257DEG 27KT 3023 8332 3015 8329 3007 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Dec 2, 3:33 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
333 PM EST Sat Dec 2 2023

FLZ023-222-022100-
Southern Columbia FL-Baker FL-
333 PM EST Sat Dec 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BAKER AND EAST
CENTRAL COLUMBIA COUNTIES THROUGH 400 PM EST...

At 333 PM EST, Doppler radar was tracking a strong thunderstorm over
Olustee, or 10 miles east of Lake City, moving east at 35 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Sanderson, Watertown, and Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3006 8255 3018 8272 3032 8215 3021 8223
      3017 8243
TIME...MOT...LOC 2033Z 247DEG 30KT 3020 8247

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORDERO

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 1:46 PM ESTSpecial Weather StatementJAXSuwannee44 min
Dec 2, 2:03 PM ESTSevere Thunderstorm WarningJAXSuwannee42 min
Dec 2, 2:29 PM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee31 min
Dec 2, 2:44 PM ESTTornado WarningJAXColumbia46 min
Dec 2, 2:54 PM ESTSevere Thunderstorm WarningJAXColumbia36 min
Dec 2, 3:13 PM ESTMarine Dense Fog AdvisoryJAX19 hr
Dec 2, 3:21 PM ESTTornado WarningJAXBaker, Columbia39 min
Dec 2, 3:33 PM ESTSpecial Weather StatementJAXUnion27 min
Dec 2, 3:58 PM ESTSevere Thunderstorm WarningJAXBaker32 min
Dec 2, 4:13 PM ESTSevere Thunderstorm WarningJAXBaker32 min
Dec 2, 4:18 PM ESTSevere Thunderstorm WarningJAXBaker, Duval, Nassau27 min
Dec 2, 4:33 PM ESTSevere Thunderstorm WarningJAXDuval, Nassau27 min
Dec 2, 4:51 PM ESTSpecial Weather StatementJAXBaker24 min
Dec 2, 4:54 PM ESTSevere Thunderstorm WarningJAXDuval36 min
Dec 2, 5:02 PM ESTTornado WarningJAXDuval28 min
Dec 2, 5:13 PM ESTTornado WarningJAXDuval32 min
Dec 2, 5:39 PM ESTSpecial Weather StatementJAXDuval36 min
Dec 2, 5:40 PM ESTSpecial Weather StatementJAXSaint Johns35 min
Dec 2, 5:44 PM ESTSevere Thunderstorm WarningJAXClay, Duval31 min
Dec 2, 5:46 PM ESTSpecial Marine WarningJAX59 min
Dec 2, 5:48 PM ESTAreal Flood AdvisoryJAXDuval117 min
Dec 2, 6:28 PM ESTSpecial Marine WarningJAX62 min
Dec 2, 6:55 PM ESTSpecial Marine WarningJAX65 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.